Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 4, NWS Grand Rapids, MI

June 18, 2021

NWS Grand Rapids, MI issued this special marine warning at Jun 18, 2021, 4:50 AM EDT. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2021, 4:50 AM EDT (08:50 UTC)
Expired
Jun 18, 2021, 6:45 AM EDT
In force
115 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jun 18, 3:30 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 18, 3:30 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Jun 18 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Fri Jun 18 2021

-Thunderstorms, with a risk of gusty winds early this morning

-Occasional rounds of convection Saturday through early Monday

-Warm through the weekend; sharp cool down early next week

&&

.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EDT Fri Jun 18 2021

-Thunderstorms, with a risk of gusty winds early this morning

We'll be watching the line segments moving east from southern
Wisconsin early this morning. The first one north of MKE
extrapolates to the lake Michigan shoreline near MKG around 5 am
and continuing ESE from there through the early morning hours.
These segments are not too impressive but a swath/corridor of
gusty winds to 40 mph may affect the area from I-96 south early
this morning.

Once the early morning storms exit, some potential exists for new
storms, possibly strong or severe, to fire south and east of GRR
by afternoon. SB Capes in excess of 3000 j/KG are shown to develop
as dew pts near 70 push in from the southwest. Sfc convergence is
decent through around 4 pm before the low level flow becomes more
westerly with the cold frontal passage.

So the period from about Noon to 4 pm will need closely monitored
around JXN, after which time the main svr wx risk will shift
south of MI where SPC has an enhanced risk.

-Occasional convection Saturday through early Monday

Fast west-northwest flow aloft remains over the Grtlks Rgn through
the weekend. Models are in good agreement on the next shortwave in
this pattern dropping through Lwr MI on Saturday, possibly
triggering another round of convection. There are some slight timing
differences but this feature looks to arrive already by mid morning
after some sfc heating/instability has had a chance to develop.

Instability Saturday will be lower than today since dew points
will be a bit lower behind today's fropa, but capes around 1500
J/kg and deep layer shear over 35 kts will still be sufficient to
support the possibility of some stronger storms especially east
of Hwy 131.

After a brief period of quieter weather Saturday night into early
Sunday, a digging nrn stream trough over the Northern Plains
induces a decent low level jet from MO to srn MI by 00Z Monday.
Expect convection to develop on the nose of this low level jet and
returning warm front later Sunday, with some stronger storms and
locally heavy rainfall possible.

Could be an active period in west Michigan Sunday evening as
upstream trough continues to dig/deepen and cold front approaches
from the west. Convective threat looks to finally end early
Monday with the passage of that strong sfc cold front.

-Warm through the weekend; cool down early next week

Guidance continues to support highs of 85 to 90 through Sunday
although humidity not too high with dew points generally around 60
after today's frontal passage. Deep upper trough arrives overhead
by Tuesday behind the Monday's strong cold front, resulting in
chilly highs only in the 60s. That cold air doesn't stick around
long however with temps rebounding back near normal for mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 146 AM EDT Fri Jun 18 2021

Showers and thunderstorms will move over the terminals from
Wisconsin within the next few hours. Expect convection to persist
at the eastern TAF sites through 13z or so. IFR vsbys are
anticipated in storms.

Conditions will improve as the morning progresses with VFR
returning by the afternoon.

&&

.MARINE...
Issued at 330 AM EDT Fri Jun 18 2021

Expect occasional gusty winds and briefly higher seas over Lk MI
early this morning as scattered tstms and the low level jet move
through. Otherwise winds and waves remaining below advisory
criteria through the weekend. We could be looking a somewhat lengthy
period of rough conditions on the lake from Sunday night through
Tuesday as a stronger weather system moves through and cold air
pours in behind it.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Jun 18, 4:31 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
431 AM EDT Fri Jun 18 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
431 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with gusty winds up to 40 mph are possible early
this morning, especially near and south of I-96. After these
storms exit around 9 am, additional storms may develop toward Noon
mainly south and east of Grand Rapids. A few of these storms
could briefly become strong to severe, especially near Jackson,
before the threat ends around 4 or 5 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A marginal risk of severe weather exists on Saturday mainly south
and east of Grand Rapids. Another marginal risk of severe storms
develops for Sunday afternoon and evening especially near and
south of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times over the weekend.

LMZ844>849-190845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
431 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will produce gusty winds to 40 knots early this
morning over Lake Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible from time to time over the weekend.
A marginal risk of severe storms exists Sunday afternoon and
evening over Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times over the weekend.

In the hours before

Special weather statement, Jun 18, 4:44 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
444 AM EDT Fri Jun 18 2021

MIZ050>052-056>059-064>067-071>074-181245-
Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Kent-
444 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...KENT...
INGHAM...GRATIOT...IONIA...BARRY...CLINTON...MUSKEGON...MONTCALM...
CALHOUN...ALLEGAN...JACKSON...OTTAWA...KALAMAZOO AND EATON
COUNTIES...

At 442 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Silver Lake SP to
31 miles northeast of Wind Point to near East Troy. Movement was east
at 45 mph.

These storms will move through Southern Lower Michigan through
the mid morning hours.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Muskegon...            Jackson...
Holland...             Ionia...               Grand Haven...
Alma...                Charlotte...           Albion...
Greenville...          Mason...               St. Johns...
Hastings...            Marshall...            Belding...
Battle Creek...        Eaton Rapids...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4347 8646 4347 8604 4330 8604
      4329 8590 4330 8556 4347 8556 4346 8437
      4278 8436 4278 8416 4208 8413
TIME...MOT...LOC 0842Z 291DEG 39KT 4347 8681 4298 8722 4276 8840

NJJ
Local storm report, Jun 18, 4:46 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 AM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     6 W LUDINGTON           43.95N 86.55W
06/18/2021  M43 MPH          LMZ868             MI   MESONET

            MESONET STATION 45024 5 W LUDINGTON.

&&

MWS
Local storm report, Jun 18, 4:47 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
447 AM EDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND GST     1 S LUDINGTON           43.95N 86.44W
06/18/2021  M38 MPH          MASON              MI   BUOY

            BUOY STATION LDTM4 LUDINGTON.

&&

MWS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:02 AM EDTSpecial Marine WarningGRR118 min
Jun 18, 4:44 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more4 hr
Jun 18, 4:58 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Newaygo, Oceana and 1 more4 hr
Jun 18, 5:45 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa45 min
Jun 18, 5:49 AM EDTSpecial Marine WarningGRR116 min
Jun 18, 6:02 AM EDTSpecial Marine WarningGRR58 min
Jun 18, 6:47 AM EDTSpecial Marine WarningGRR58 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.